Alert archive / New York / Coastal Flood Statements in 2017

Coastal Flood Statement 7, NWS New York, NY

May 13, 20174 counties in New York

NWS New York, NY issued this coastal flood statement at May 13, 2017, 3:35 AM EDT for 4 counties in New York. It took effect at May 13, 2017, 10:00 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
May 13, 2017, 3:35 AM EDT (07:35 UTC)
In effect from
May 13, 2017, 10:00 PM EDT
Expired
May 14, 2017, 1:00 AM EDT
In force
3 hr
Issued by
NWS New York, NY

Counties Kings County, NY, Nassau County, NY, Queens County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 56 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2017-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2017-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WHUS41 KOKX 130735
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
335 AM EDT SAT MAY 13 2017

...MINOR COASTAL FLOODING POSSIBLE TONIGHT...

NYZ075-080-178-179-132115-
/O.NEW.KOKX.CF.S.0007.170514T0200Z-170514T0500Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-
SOUTHERN NASSAU-
335 AM EDT SAT MAY 13 2017

* LOCATIONS...SOUTH SHORE BAYS OF WESTERN LONG ISLAND.

* TIDAL DEPARTURES...1 TO AROUND 2 FEET ABOVE ASTRONOMICAL HIGH 
  TIDE.

* TIMING...AROUND THE TIMES OF HIGH TIDE FROM 1000 PM TONIGHT TO
  100 AM SUNDAY MORNING.

* IMPACTS...ISOLATED MINOR COASTAL FLOODING OF THE MOST VULNERABLE
  SHORE ROADS AND/OR BASEMENTS. THERE IS NO SIGNIFICANT THREAT TO
  LIFE OR PROPERTY. ANY IMPACT TO PROPERTY IS EXPECTED TO BE 
  MINIMAL.

$$
2 follow-up statements
660 
WHUS41 KOKX 131925
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
325 PM EDT SAT MAY 13 2017

...MINOR COASTAL FLOODING POSSIBLE TONIGHT...

NYZ075-080-178-179-140500-
/O.CON.KOKX.CF.S.0007.170514T0200Z-170514T0500Z/
KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHERN QUEENS-
SOUTHERN NASSAU-
325 PM EDT SAT MAY 13 2017

* LOCATIONS...SOUTH SHORE BAYS OF WESTERN LONG ISLAND.

* TIDAL DEPARTURES...1 TO AROUND 2 FEET ABOVE ASTRONOMICAL HIGH 
  TIDE.

* TIMING...AROUND THE TIMES OF HIGH TIDE FROM 1000 PM TONIGHT TO 
  100 AM SUNDAY MORNING.

* IMPACTS...ISOLATED MINOR COASTAL FLOODING OF THE MOST VULNERABLE
  SHORE ROADS AND/OR BASEMENTS. THERE IS NO SIGNIFICANT THREAT TO
  LIFE OR PROPERTY. ANY IMPACT TO PROPERTY IS EXPECTED TO BE
  MINIMAL.

$$
169 
WHUS41 KOKX 132321
CFWOKX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE NEW YORK NY
721 PM EDT SAT MAY 13 2017

...LOCALIZED MINOR COASTAL FLOODING TONIGHT...

NYZ075-178-140030-
/O.CAN.KOKX.CF.S.0007.170514T0200Z-170514T0500Z/
KINGS (BROOKLYN)-SOUTHERN QUEENS-
721 PM EDT SAT MAY 13 2017

WATER LEVELS ARE EXPECTED TO REMAIN BELOW MINOR FLOOD THRESHOLDS.

$$

NYZ080-179-140500-
/O.CON.KOKX.CF.S.0007.170514T0200Z-170514T0500Z/
SOUTHWESTERN SUFFOLK-SOUTHERN NASSAU-
721 PM EDT SAT MAY 13 2017

* LOCATIONS...SOUTH SHORE BAYS OF WESTERN LONG ISLAND.

* TIDAL DEPARTURES...1 TO 2 FEET ABOVE ASTRONOMICAL HIGH TIDE.

* TIMING...AROUND THE TIMES OF HIGH TIDE FROM 1000 PM TONIGHT TO 
  100 AM SUNDAY MORNING.

* IMPACTS...BRIEF FLOODING OF THE MOST VULNERABLE SHORE ROADS
  AND/OR PROPERTIES DUE TO HEIGHT OF STORM TIDE. IMPACTS ON
  PROPERTY WILL BE MINIMAL. 

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at May 13, 2:09 AM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 13, 2:09 AM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service New York NY
209 AM EDT Sat May 13 2017

.SYNOPSIS...
Low pressure will track up the coast today through tonight
bringing unsettled weather to the Tri-State area. The low
gradually moves northeast along the New England coast on Sunday
before gradually moving offshore early next week. High pressure
builds in behind the low on Monday. The high shifts offshore on
Tuesday, followed by a warm front passage Tuesday night into
Wednesday. A cold front then moves through Thursday night into
Friday morning, followed by a return to high pressure.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Updated sky grids to have overcast conditions across the entire
area. Otherwise the forecast remains on track.

Isentropic lift/saturation continue to increase from W to E
overnight, with sufficient combination of both to bring rain to
NYC and areas mainly W of the Hudson after 06z-09z time frame.

Lows consistent with a blend of guidance and should be near to
slightly below normal.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SUNDAY/...
A northern stream closed low tracks from NW Ontario Saturday
morning to Upstate NY/New England by Sunday evening. A southern
stream shortwave rotating around the closed low triggers a
coastal low tonight over the SE. The two streams do not so much
phase, as the weaker southern stream shortwave eventually gets
absorbed by the northern stream closed low by Sunday morning.
Differences in models timing of exactly when/where the shortwave
gets absorbed by the closed low, result in differences in
timing/placement and strength of the associated surface low.

What has changed somewhat from previous runs, is that it appears
there will be some deepening of the low S of Long Island vice
near/past Cape Cod. As a result, have increased QPF amounts
somewhat, see the hydrology section of the AFD for details.

Rain should be moderate to possibly locally heavy at times from
mid Saturday morning into Saturday evening, then taper off from
W to E in to Sunday morning.

Scattered showers are possible Sunday afternoon under the closed
low.

Gusty winds are expected with this system - with gusts of 25-35
mph likely Saturday afternoon/night and 20-30mph gusts on
Sunday.

Maybe 5 degrees of diurnal range is expected on Saturday (highs
in the low-mid 50s), with only a few degrees temperatures fall
off on Saturday night from highs on Saturday. Sunday will see
highs recover to the 60s, but still around 5 degrees below
normal.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A series of shortwaves passing through the area will bring low
chances of showers across the area Sunday night. It'll be breezy as
well as the pressure gradient tightens between the departing storm
and high pressure trying to build in from the west. For Monday, high
pressure continues to build in slowly, maintaining breezy
conditions. There could be a weak shortwave and surface trough
passing through, but timing is uncertain with both features. With
this uncertainty and limited moisture, will go with a dry forecast
for now. Varying amounts of clouds otherwise expected, and high
temperatures will be a few degrees below normal.

Deep layered ridging is shown by all models for Tuesday. Dry weather
expected, and with building heights aloft, highs will finally climb
above normals. A warm front then approaches Tuesday night. Best
guess is that it moves through late at night into Wednesday morning.
Have gone with low chances of showers with its passage. Models show
some elevated instability, but weak lift. Will therefore keep the
mention of thunder out of the forecast. Thereafter, a much warmer
period sets up for Wednesday and Thursday afternoons. Both days may
have 850mb temperatures in the 14-16C range, leading to mid-upper
80s for highs for parts of the city, NE NJ and Lower Hudson valley,
ranging down to around 70 along the south-facing coasts of eastern
Long Island and SE CT. A pre-frontal trough and sufficient moisture
and instability may also result in isolated/scattered showers/TSTMs
Thursday afternoon and evening.

A cold front then passes through either late Thursday night or
Friday morning with high pressure building in behind it. Will go
with a dry forecast with the frontal passage. The rest of Friday
would also then be dry with highs still above normal, but primarily
in the 70s.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
High pressure retreats to the northeast overnight. Low pressure
off the Carolina coast deepens and tracks to the northeast
overnight through Saturday night.

MVFR ceilings were widespread with light rain developing in the
NYC metro terminals. Conditions will be lowering overnight to
IFR as rain become widespread. Conditions from around KBDR to
KISP and east will take a few hours longer for conditions to
lower.

East to southeast wind will increase to around 10 KT overnight,
becoming more easterly in the morning and increasing to 10 to
15 KT with gusts 20 to 25 KT, with occasional higher gusts,
possibly up to 30 KT. During the late morning and through the
afternoon winds gradually back to the NE and then N after 00Z
Sunday.

.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...
.Late Saturday night...MVFR to IFR with showers. N to MW winds G25-30KT.
.Sunday-Sunday night...MVFR or lower possible in showers.
NW winds G15-25KT.
.Monday...VFR. NW winds G20-30KT possible.
.Tuesday-Wednesday...VFR.

&&

.MARINE...
A light pressure gradient will keep winds to 10 kt or less
tonight.

Winds increase on Saturday, with the coastal ocean waters having
gusts to gale force, mainly in the afternoon, especially east of
Moriches Inlet. Small craft conditions should develop on the
non-ocean waters Saturday afternoon. Gales are expected on the
coastal ocean waters Saturday night, possible on Eastern Long
Island Sound, with small craft conditions expected elsewhere.

As a result, have issued a Gale Warning for the coastal ocean
waters for Sat aftn through Sat night. A small craft advisory has
been issued for Eastern Long Island Sound for Sat aftn, with a
Gale Watch for Sat night. A Small Craft Advisory has been issued
for the remainder of the waters Sat aftn through Sat night.

Small craft advisory conditions are likely on all waters on
Sunday, with a small chance of gales on far eastern waters.

Small craft advisory conditions continue Sunday night into Monday
with a gusty NW flow as high pressure continues to build in behind
the departing storm. Sub-advisory conditions then prevail Monday
night as the pressure gradient over the region becomes more relaxed.
Tranquil conditions then for Tuesday as the high pressure ridge
shifts through the waters. A return SW flow follows on Wednesday
with the high pressure center out to sea, and conditions should
remain below advisory criteria.

&&

.HYDROLOGY...
A widespread 1.5-2.25 inch rainfall event is expected today
through Sunday, with locally higher amounts possible. This
could result in minor flooding of urban/poor drainage areas and
small streams. There is also a low risk for mainly urban type
flash flooding in any of the heavier rain bands.

Hydrologic impacts are not expected Sunday night through Friday.

&&

.TIDES/COASTAL FLOODING...
There is the potential for minor coastal flooding with the high
tide Saturday night. The highest chance for this occurring is
across the south shore back bays of western Long Island. A 1.5
to 2.5 ft surge needed to reach minor coastal flooding
benchmarks. Surge of 2.75 to 3.5 ft is required to reach
moderate flood levels, which looks unlikely, but still within
the realms of possibilities, at this time.

There is still a bit of uncertainty on the exact strength, track
and timing of this storm. How this storm actually evolves will
ultimately determine how much, if any, coastal flooding is
experienced with this system.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from noon today to 6 AM EDT Sunday for
     ANZ335-338-340-345.
     Gale Watch from this evening through late tonight for ANZ330.
     Small Craft Advisory from noon today to 6 PM EDT this evening
     for ANZ330.
     Gale Warning from noon today to 6 AM EDT Sunday for ANZ350-353-
     355.

&&

SYNOPSIS...JC/Maloit
NEAR TERM...Maloit/DS
SHORT TERM...Maloit
LONG TERM...JC
AVIATION...MET
MARINE...JC/Maloit
HYDROLOGY...JC/Maloit
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 12, 4:12 PM EDT, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
412 PM EDT Fri May 12 2017

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-132015-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
412 PM EDT Fri May 12 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ335-338-340-345-132015-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
412 PM EDT Fri May 12 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ353-355-132015-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
412 PM EDT Fri May 12 2017

...GALE WARNING IN EFFECT FROM 6 AM SATURDAY TO 6 AM EDT SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-132015-
Long Island Sound East of New Haven CT/Port Jefferson NY-
412 PM EDT Fri May 12 2017

...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH LATE SATURDAY
NIGHT...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-132015-
Moriches Inlet NY to Montauk Point NY out 20 nm-
412 PM EDT Fri May 12 2017

...GALE WARNING IN EFFECT FROM NOON SATURDAY TO 6 AM EDT SUNDAY...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Coastal Flood Statements in New York, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.